South Carolina, 2012Damaging Winds and Lightning Strike in South Carolina, August 17, 2012
August 17, 2012 · NWS ILM · 5 events in 2 counties and zones
Deep moisture was increasing ahead of a potent mid-level shortwave and surface cold front. Thunderstorms increased to severe levels as they intersected the seabreeze.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture was increasing ahead of a potent mid-level shortwave and surface cold front. Thunderstorms increased to severe levels as they intersected the seabreeze.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 17, 1:56 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 17, 1:56 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
256 PM EDT FRI AUG 17 2012
.SYNOPSIS...
RAIN CHANCES WILL INCREASE OVER THE WEEKEND AS A SLOW MOVING COLD
FRONT MOVES INTO THE REGION AND OFF THE COAST SUNDAY. THIS BOUNDARY
WILL THEN RETURN OVER LAND BY MONDAY...KEEPING WEATHER CONDITIONS
UNSETTLED ACROSS THE AREA THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM FRIDAY...EXTENSIVE CU FIELD HAS DEVELOPED OVER MOST ALL
OF THE CWA WITH THE EXCEPTION OF ALONG THE BRUNSWICK COUNTY
COASTLINE...WHERE THE SEA BREEZE FRONT HAS PUSHED WELL NORTH.
ANALYSIS OF AREA SOUNDINGS AND CURRENTLY OBSERVED RATE OF
DEVELOPMENT PROMPTED SPREADING ISOLATED POPS THROUGHOUT THE ENTIRE
FORECAST AREA FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING.
WIDELY SCATTERED CONVECTION IS APPROACHING FROM THE WEST AT THIS
TIME...SO WILL ALSO BE INCREASING POPS FOR OUR WESTERN ZONES TO AT
LEAST 30 PERCENT.
GUIDANCE MORE BULLISH ON PRECIPITATION OVERNIGHT. DEEPENING MOISTURE
AND LARGE SCALE ASCENT IN ADVANCE OF IMPENDING COLD FRONT WILL LEAD
TO AT LEAST THE SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS BY
DAYBREAK ON SATURDAY. P/W VALUES INCREASE BY A HALF INCH TO AROUND
2.00 INCHES OVERNIGHT...WITH COLUMN BECOMING NEARLY SATURATED IN THE
EARLY MORNING HOURS.
MODEL CONSENSUS KEEPS TEMPERATURES CLOSE TO SEASONAL FOR ANOTHER
NIGHT...WITH OVERNIGHT MINIMUMS IN THE LOWER 70S MOST
LOCATIONS...AND MID 70S AT THE BEACHES.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 230 PM FRIDAY...BROAD UPPER TROUGH FROM LARGE UPPER LOW IN THE
VICINITY OF HUDSON BAY ON SATURDAY WILL BE THE MAIN WX FEATURE. THE
UPPER TROUGH AXIS WILL HANG BACK WEST OF THE REGION ALLOWING WEAK
VORTS TO TREK BY THE REGION. H3 JET POSITIONING FAVORS WEAK
DIVERGENCE ALOFT ALONG WITH A SLOW MOVING COLD FRONT SUPPORT THE
DEVELOPMENT OF SCATTERED TSTMS DURING SATURDAY. SPC HIGHLIGHTS THE
FORECAST IN A SLIGHT RISK...BUT ULTIMATELY THIS MAY DEPEND ON THE
DEGREE OF INSOLATION THE ARE RECEIVES AHEAD OF THE SYNOPTIC
BOUNDARY. THE BOUNDARY WILL TEMPORARILY PUSH OFF THE COAST SUNDAY
MORNING THEN DRIFT BACK INTO THE VICINITY DURING THE DAY. THE RETURN
OF INSTABILITY DURING SUNDAY SUPPORTS AT LEAST THE DEVELOPMENT OF
WIDELY SCATTERED TO SCATTERED CONVECTION DURING PEAK HEATING.
TEMPERATURES ARE EXPECTED TO HOVER WITHIN A COUPLE DEGREES OF CLIMO
EACH PERIOD.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 230 PM FRIDAY...LONG TERM SOLUTIONS CONTINUE TO BE CONSISTENT
IN KEEPING THE AREA GENERALLY MORE UNSETTLED EARLY IN THE PERIOD. IT
APPEARS LINGERING FRONT WILL LACK THE UPPER SUPPORT TO MOVE ACROSS
THE AREA UNTIL IT ALL BUT LOSES DEFINITION. INCREASED POPS
INCREMENTALLY THROUGHOUT THE EARLY PERIODS...MONDAY THROUGH
WEDNESDAY AND ADJUSTED MAX TEMPERATURES DOWN AND LOW TEMPERATURES
UP. A SECONDARY SHORTWAVE...DIVING OR MORE LIKE WOBBLING ACROSS THE
CENTRAL PLAINS WILL BE THE IMPETUS FOR SUBTLE RIDGING ACROSS OUR
AREA LATE IN THE PERIOD WHEN POPS DECREASE. ALL OF THIS IS GENERALLY
FOLLOWING HPC WHICH FAVORS THE ECMWF.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 18Z...THINGS WILL BE FAIRLY QUIET THROUGH EARLY
AFTERNOON...WITH WEAK SUBSIDENCE AND NOT VERY MUCH DEEP MOISTURE.
THE MOISTURE WILL BE ON THE INCREASE LATER THIS
AFTERNOON...PARTICULARLY IN SOUTH CAROLINA...WITH MOIST SOUTHWEST
FLOW USHERING IN SCATTERED CONVECTION BY LATE AFTERNOON. LOOK FOR
POSSIBLE HEAVY SHOWERS TO MOVE INTO THE WESTERN TERMINALS AROUND
01Z...CONTINUING INTERMITTENTLY THROUGH THE OVERNIGHT
HOURS...REACHING THE COAST TOWARD MORNING. MODERATE UNCERTAINTY WITH
RESPECT TO TIMING AND COVERAGE. BRIEF IFR CONDITIONS DUE TO
VISIBILITY IN THE HEAVIER PRECIPITATION. SCATTERED SHOWERS WILL
CONTINUE SATURDAY...MAINLY NEAR THE COAST WITH SOUTHWEST FLOW.
EXTENDED OUTLOOK...SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WITH
TEMPO MVFR/IFR THROUGH MONDAY. ISOLATED SHOWERS AND THUNDERSTORMS
TUESDAY AND WEDNESDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM FRIDAY...BERMUDA HIGH PRESSURE TO THE EAST AND AN
APPROACHING COLD FRONT TO THE WEST WILL KEEP UP A SOUTHWESTERLY FLOW
IN THE 10 TO 15 KT RANGE THROUGH THE NEAR TERM...WITH SEAS IN THE 2
TO 3 FT RANGE.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 230 PM FRIDAY...SOUTHWESTERLY FLOW WILL PREVAIL ACROSS ALL OF
THE COASTAL WATERS SATURDAY WITH SPEEDS 10-15 KNOTS OR LESS. A WEAK
COLD FRONT WILL PUSH TOWARD THE COAST SATURDAY NIGHT THEN BRIEFLY
OFFSHORE SUNDAY MORNING BEFORE DRIFTING BACK TO THE NORTH. THUS...A
BRIEF PERIOD OF LIGHT NORTHERLY WINDS SUNDAY MORNING WILL VEER
AROUND TO AN ONSHORE DIRECTION DURING THE DAY...THEN TO THE
SOUTHWEST BY SUNDAY EVENING. OVERALL...THE SIGNIFICANT WAVE HEIGHT
WILL BE AROUND 3 FT AWAY FROM THE COAST THROUGH THE PERIOD...
POSSIBLY TO AROUND 4 FT SUNDAY EVENING FOR THE OUTER CAPE FEAR
WATERS IF THE FRONT NUDGES BACK TO THE NORTH AS ANTICIPATED. COULD
SEE ROUNDS OF CONVECTION EACH NIGHT...AND MORE-SO DURING THE EARLY
MORNING.
LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 3 PM FRIDAY...SOUTHWEST FLOW WILL CONTINUE FOR MOST OF THE
PERIOD. WIND SHIFT NOW IS DELAYED UNTIL WEDNESDAY MORNING AS WHAT IS
LEFT OF A FRONT MOVES OFF TO THE SOUTHEAST. STANDARD LATE SUMMER
WIND SPEEDS OF 10-15 KNOTS UNTIL THEN. PUSH BEHIND THE FRONT IS
ALMOST NON EXISTENT AND WILL BE TEN KNOTS AT BEST. WAVEWATCH SEAS
WERE NOT USED FOR THIS CYCLE AS THEY APPEAR DISTORTED FROM
CONVECTIVE ACTIVITY LATE IN THE PERIOD AND MAINTAINED THE 2-3
FOOTERS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...REK
SHORT TERM...SRP
LONG TERM...SHK
AVIATION...DL/REK
Hazardous weather outlook, Aug 17, 3:14 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
414 PM EDT FRI AUG 17 2012
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-182015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
414 PM EDT FRI AUG 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
ISOLATED STRONG THUNDERSTORMS MAY BRIEFLY REACH SEVERE LEVELS
THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.
AMZ250-252-254-256-182015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
414 PM EDT FRI AUG 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
RJD
In the hours before
Special weather statement, Aug 17, 2:54 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
354 PM EDT FRI AUG 17 2012
SCZ032-039-172100-
FLORENCE-WILLIAMSBURG-
354 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF WILLIAMSBURG
AND FLORENCE COUNTIES THROUGH 5 PM EDT...
AT 353 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
APPROACHING THE AREA FROM THE WEST AND WILL IMPACT THE PEE DEE FROM
NEAR TIMMONSVILLE TO KINGSTREE AND GREELEYVILLE. THESE STORMS WERE
MOVING EAST AT 10 TO 15 MPH. SEVERE THUNDERSTORMS WARNINGS MAY BE
NEEDED FOR THESE STORMS AND RESIDENTS IN THE PATH OF THESE STORMS
ARE ADVISED TO CLOSELY FOLLOW THIS DEVELOPING WEATHER SITUATION.
SOME LOCATIONS IMPACTED INCLUDE KINGSTREE...LAKE CITY...CADES...
CARTERSVILLE...EFFINGHAM...FRIENDFIELD...GOURDIN...HEBRON...HEBRON
CROSSROADS...NEW HOPE...NIXONVILLE AND SALTERS.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3372 7998 3377 8000 3383 7991 3388 7989
3389 7989 3388 7994 3393 7997 3396 7996
3399 7990 3409 8007 3411 8004 3412 7973
3386 7959 3344 7978 3345 7992 3350 7999
3349 8010
TIME...MOT...LOC 1951Z 266DEG 12KT 3405 7993 3370 8016
3353 8043
SRPSpecial weather statement, Aug 17, 3:21 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
421 PM EDT FRI AUG 17 2012
SCZ017-172115-
MARLBORO-
421 PM EDT FRI AUG 17 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS MARLBORO COUNTY THROUGH 515
PM EDT...
AT 420 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
BETWEEN SOCIETY HILL AND CHERAW...MOVING NORTHEAST AT 25 MPH. THIS
THUNDERSTORM WILL AFFECT WALLACE...CHAVISTOWN...BENNETTSVILLE AND
TATUM. IF THIS THUNDERSTORM INTENSIFIES THEN A SEVERE THUNDERSTORM
WARNING MAY BE NEEDED. RESIDENTS ARE ADVISED TO CLOSELY MONITOR THIS
DEVELOPING WEATHER SITUATION.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3461 7945 3459 7947 3451 7975 3452 7976
3450 7978 3458 7982 3460 7981 3462 7978
3465 7982 3467 7986 3473 7989 3481 7970
3481 7967
TIME...MOT...LOC 2019Z 245DEG 21KT 3462 7980
SRPSpecial weather statement, Aug 17, 3:32 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
432 PM EDT FRI AUG 17 2012
SCZ024-033-053-172130-
DILLON-INLAND HORRY-MARION-
432 PM EDT FRI AUG 17 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...MARION AND DILLON
COUNTIES THROUGH 530 PM EDT...
AT 432 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WEST MARION...OR ABOUT OVER MARION...MOVING EAST AT 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE MARION...MULLINS...BLUE BRICK...
FLOYDALE...FORK...GAPWAY...KEMPER...LAKE VIEW...SELLERS...
SMITHBORO...WEST MARION AND ZION.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3431 7909 3415 7905 3411 7950 3429 7955
3440 7919
TIME...MOT...LOC 2032Z 257DEG 9KT 3422 7942
15Thunderstorm Wind, Williamsburg
- When
- August 17, 3:40 PM EST to 3:41 PM EST
- Where
- Williamsburg County, 0.49 mi NW of Kingstree
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.675, -79.835
Trees were reported down on Park Avenue.
Thunderstorm Wind, Williamsburg
- When
- August 17, 4:11 PM EST to 4:12 PM EST
- Where
- Williamsburg County, 0.55 mi W of Blakely
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.500, -79.760
Trees reported down on Blakely Road.
Lightning, Horry
- When
- August 17, 4:36 PM EST
- Where
- Horry County, 2.22 mi NE of Stalvey
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.706, -78.958
Lightning struck a tree and caused it to fall at the intersection of Burcale Road and McCormick Road. Wind gusts to 45 mph were also reported.
Thunderstorm Wind, Horry
- When
- August 17, 5:10 PM EST to 5:11 PM EST
- Where
- Horry County, 1.59 mi N of Adrian
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.973, -79.018
A large tree was reported down along Highway 410 near U.S. 701.
Thunderstorm Wind, Horry
- When
- August 17, 5:20 PM EST to 5:21 PM EST
- Where
- Horry County, 0.89 mi N of Playcards
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.063, -78.998
Two trees were reported down near the intersection of South Green Sea Road and Williamson Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Louisiana, August 17, 2012$210,000 · 52 kt wind · 3 events
- Flash Flooding and Debris Flow in Arizona, August 17, 20121 injured · $75,000 · 4 events
- Damaging Winds in South Carolina, August 17, 2012$65,000 · 65 kt wind · 10 events
- Hail and Lightning Strike in Arkansas, August 17, 2012$50,000 · 1 in hail · 3 events
- Flash Flooding and Damaging Wind in Nevada, August 17 to 18, 2012$28,000 · 54 kt wind · 4 events
- Damaging Wind in Georgia, August 17, 2012$30,000 · 60 kt wind · 1 event
- Damaging Wind and Lightning Strike in Florida, August 17, 2012$25,000 · 2 events
- Damaging Winds in Arkansas, August 17, 2012$20,000 · 54 kt wind · 4 events
- Damaging Winds in South Carolina, August 17, 2012$13,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Texas, August 17, 2012$2,000 · 1.5 in hail · 10 events
- Damaging Winds in Georgia, August 17, 2012$11,000 · 55 kt wind · 7 events
- Damaging Winds in North Carolina, August 17, 201250 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411068, 411069, 411200, 411070, 411071.